Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 75, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2004, 7:18 PM EDT for Fairfield County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 7:18 PM EDT (23:18 UTC)
- Expired
- Jul 10, 2004, 7:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 39 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 102318 SVRCAE SCC039-102345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 716 PM EDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 745 PM EDT * AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RIDGEWAY AND WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIDGEWAY BY 730 PM. THIS STORM WILL PRODUCE WIND GUSTS AROUND 60 MPH. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3418 8100 3427 8080 3439 8090 3437 8115 $$ AWP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:21 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 10, 6:21 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 621 PM EDT SAT JUL 10 2004 .SHORT TERM... SATELLITE SHOWS CU HAVE DEVELOPED ACROSS MOST OF THE AREA THIS AFTERNOON. 88D SHOWS SHRA/TSRA CONCENTRATED FROM CAE E/SE TO THE COAST. BOTH GFS/ETA CONTINUE TREND OF MID/UPPER LEVEL RIDGE ACROSS THE SOUTHEAST THIS AFTERNOON WILL GRADUALLY SHIFT WESTWARD WITH TIME. AT THE SURFACE...A WEAK TROF ACROSS THE AREA FORECAST TO REMAIN THERE OVERNIGHT AND SLOWLY SHIFT SOUTH/EAST ON SUNDAY. AS RIDGE MOVES WESTWARD AND TROFINESS DEVELOPS ACROSS THE AREA NEXT WEEK...AREA WILL COME UNDER MORE INFLUENCE FROM SHORTWAVE ACTIVITY PASSING TO OUR NORTH. TIME SECTIONS SHOW LOW LEVEL MOISTURE TO REMAIN ACROSS THE AREA ALONG WITH INSTABILITY AND WILL THEREFORE CONTINUE WITH MENTION OF A SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON/EVENING. EXPECT TEMPERATURES TO BACK OFF A DEGREE OR TWO OVER THE NEXT COUPLE OF DAYS AS HEIGHTS BEGIN TO LOWER. BEST SEVERE POTENTIAL FOR THE REMAINDER OF THE DAY WILL BE FROM DAMAGING WINDS DUE TO DRY AIR ALOFT ACCOMPANIED BY SOME BRIEF HEAVY RAIN. LOCAL EQUATIONS AND GUIDANCE FAIRLY CLOSE THROUGH THE PERIOD AND WILL CONTINUE TO STAY CLOSE TO CONSENSUS VALUES. && .LONG TERM... GFS CONTINUES THE TREND OF LOWERING HEIGHTS AND TROFINESS DEVELOPING ACROSS THE AREA AS RIDGE BUILDS WESTWARD. SEVERAL SHORTWAVES WILL PASS BY TO OUR NORTH DURING THE FIRST HALF OF THE WEEK...BUT BY THURSDAY SHORTWAVE PUSHING THROUGH THE EASTERN LAKES SHOULD HELP PUSH A COLD FRONT ACROSS THE AREA. ALTHOUGH A BIT UNUSUAL FOR MID JULY...UPPER PATTERN LOOKS TO SUPPORT SOUTHERN PUSH OF FRONTAL BOUNDARY. MUCH MORE OF A PUSH THAN A FEW OF THE PRIOR ATTEMPTS THIS SUMMER TO PUSH BOUNDARIES INTO THE DEEP SOUTH. TEMPERATURES SHOULD EVENTUALLY LOWER TO AROUND OR JUST BELOW NORMAL ALONG WITH A BETTER CHANCE OF PRECIPITATION UNTIL FRONTAL BOUNDARY PUSHING SOUTH OF THE AREA. && .AVIATION... WEAK SHORTWAVE TROUGH IN THE H5 RIDGE OVER THE FORECAST AREA PLUS OUTFLOW BOUNDARIES SHOULD HELP CAUSE THUNDERSTORMS TONIGHT BUT EXPECT COVERAGE WILL DECREASE THIS EVENING BECAUSE OF THE LOSS OF HEATING. THE CHANCE APPEARS TOO LOW TO FORECAST IN THE FORECAST POINTS AT THIS TIME. OTHERWISE...EXPECT VFR OVERNIGHT EXCEPT THE RIVER VALLEY SHOULD HELP CAUSE MVFR FOG AT AGS DURING THE EARLY MORNING HOURS. DIURNAL HEATING PLUS THE WEAK SURFACE TROUGH SHOULD HELP CAUSE SCATTERED AFTERNOON THUNDERSTORMS SUNDAY. H5 RIDGING SHOULD LIMIT COVERAGE SO THE CHANCE AT THE FORECAST POINTS APPEARS LOW. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 74 94 73 91 / 10 30 10 30 AUGUSTA 72 94 72 92 / 10 30 10 30 SUMTER 74 94 73 91 / 10 30 10 30 ORANGEBURG 74 94 73 91 / 10 30 10 30 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 10, 5:00 AM EDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SAT JUL 10 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120800- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 500 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS COULD PRODUCE WIND GUSTS OF 50 TO 60 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BC
In the hours before
Special weather statement, Jul 10, 2:59 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 259 PM EDT SAT JUL 10 2004 SCZ036-037-101930- CALHOUN-ORANGEBURG- 259 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY AND ORANGEBURG COUNTY THROUGH 330 PM EDT... AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF ORANGEBURG...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILKINSON HEIGHTS...ST. MATTHEWS...CAMERON AND BROOKDALE THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 40 MPH CAN BE EXPECTED.
Local storm report, Jul 10, 3:58 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 5 NNE ORANGEBURG 33.56N 80.83W
07/10/2004 ORANGEBURG SC LAW ENFORCEMENT
INFORMATION OBTAINED FROM THE HIGHWAY PATROL...TREE
BRANCHES ON I-26 NEAR EXIT 145 REPORTED BY PUBLIC.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 37 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.